Stability in high dimensional steep repelling potentials

A. Rapoport, V. Rom-Kedar, D. Turaev

Research output: Contribution to journalArticlepeer-review

6 Scopus citations


The appearance of elliptic periodic orbits in families of n-dimensional smooth repelling billiard-like potentials that are arbitrarily steep and limit to Sinai billiards is established for any finite n. For typical potentials, the stability regions in the parameter space scale as a power-law in 1/n and in the steepness parameter. Thus, it is shown that even though these systems have a uniformly hyperbolic (albeit singular) limit, the ergodicity of this limit system is destroyed in the more realistic smooth setting. The considered example is highly symmetric and is not directly linked to the smooth many particle problem. Nonetheless, the possibility of explicitly constructing stable motion in smooth n degrees of freedom systems limiting to strictly dispersing billiards is now established.

Original languageEnglish
Pages (from-to)497-534
Number of pages38
JournalCommunications in Mathematical Physics
Issue number2
StatePublished - 1 Apr 2008

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Stability in high dimensional steep repelling potentials'. Together they form a unique fingerprint.

Cite this